Alert archive / New Mexico / High Wind Warnings in 2022

High Wind Warning 22, NWS Albuquerque, NM

October 16, 20225 counties in New Mexico

NWS Albuquerque, NM issued this high wind warning at Oct 16, 2022, 9:48 AM MDT for 5 counties in New Mexico. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 16, 2022, 9:48 AM MDT (15:48 UTC)
Expired
Oct 16, 2022, 3:22 PM MDT
In force
6 hr
Issued by
NWS Albuquerque, NM

Counties Bernalillo County, NM, Cibola County, NM, Sandoval County, NM, Torrance County, NM, Valencia County, NM

The radar

The Albuquerque radar (KABX), 17 km from the middle of the area, began a volume at 15:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 3.8 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2022-10-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2022-10-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2635 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
238 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

289 
WWUS75 KABQ 161548
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
948 AM MDT Sun Oct 16 2022

NMZ219-170000-
/O.UPG.KABQ.WI.Y.0059.000000T0000Z-221017T0000Z/
/O.NEW.KABQ.HW.W.0022.221016T1548Z-221017T0000Z/
Middle Rio Grande Valley including the Albuquerque Metro Area-
948 AM MDT Sun Oct 16 2022

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM MDT THIS EVENING...

* WHAT...East winds will continue to accelerate through canyons 
  within the central mountains, including Tijeras, Embudo and Bear 
  canyons. Sustained wind speeds of 25 to 40 mph are expected for 
  areas downwind (west) of these canyons with occasional gusts up to 
  60 mph.

* WHERE...Middle Rio Grande Valley including the Albuquerque Metro 
  Area.

* WHEN...Until 6 PM MDT this evening.

* IMPACTS...Damaging winds could blow down trees and power lines. 
  Power outages are possible. Travel could be difficult, especially 
  for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take action to secure trash cans, lawn furniture, and other loose or 
lightweight outdoor objects. Extremely hazardous driving conditions 
can be expected, especially for motorists in high profile vehicles 
who should consider delaying travel.

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Shoemake
1 follow-up statement
470 
WWUS75 KABQ 162122
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
322 PM MDT Sun Oct 16 2022

NMZ219-162230-
/O.CAN.KABQ.HW.W.0022.000000T0000Z-221017T0000Z/
Middle Rio Grande Valley including the Albuquerque Metro Area-
322 PM MDT Sun Oct 16 2022

...HIGH WIND WARNING IS CANCELLED...

Winds are starting to decrease in speed with gusts now dropping to 
35 to 40 mph and below hazardous speeds, therefore the High Wind 
Warning will be allowed to expire. Periodic gusts of 30 to 40 mph 
will likely continue through 7 pm MDT.

$$

Shoemake

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this high wind warning went out at Oct 16, 6:21 AM MDT, 3 hours 27 minutes earlier.

Area forecast discussion, Oct 16, 6:21 AM MDT, 3 hours 27 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
621 AM MDT Sun Oct 16 2022

...New AVIATION...

.SYNOPSIS...
Widespread rain and a few thunderstorms along with patchy fog
expected today and tonight with wet weather continuing over central
and eastern New Mexico Monday. Any snow accumulations will be
relegated to the highest peaks, mainly over the peaks of the Sangre
de Cristo mountains. A strong east wind gusting to around 55 mph is
also expected below canyons opening into the Rio Grande Valley
mainly along and south of Albuquerque today. Much cooler than normal
today and Monday before a warming and drying trend Tuesday through
Friday.

&&

.SHORT TERM...
(Today through Monday)
Issued at 300 AM MDT Sun Oct 16 2022

Textbook upper-level diffluence over NM ahead of a closed upper-
level low over far southwest AZ early this morning. Scattered
showers and thunderstorms continue to lift north-northeastward over
the lower and middle RGV as well as along and near the backdoor
front racing to the southwest across east-central NM. 00Z model
suite continues with the idea that much of the forecast area will
transition from convective to stratiform rain several hours after
the backdoor front moves through Sunday morning through mid-day.
Thunderstorms will remain a possibility through the day west of the
backdoor front, particularly west of the Continental Divide.
Accumulating mountain snow is forecast mainly above 9,500 ft, most
likely along the east slopes of the central mountain chain where
precipitation will coincide with the colder air aloft. Widespread
precipitation is forecast to gradually end from west to east across
the forecast late tonight into Monday morning. Areas of fog are
likely along the east slopes of most mountain ranges tonight as a
strong enough easterly low level flow continues and combines with
copious residual moisture.

&&

.LONG TERM...
(Monday night through Saturday)
Issued at 300 AM MDT Sun Oct 16 2022

The storm system may be a bit slower to exit New Mexico than
previously forecasted, therefore left some small pops over portions
of south central and southeast New Mexico into Tuesday morning
before drying it out. Wednesday through Friday features dry weather
and a warming trend when highs warm to within a few degrees of
normal. A deeper surface lee trough will lead to increasing
afternoon westerly breezes Friday and highs 5-10 degrees above
normal over northeast and east central New Mexico. The GFS is now
dry for the upcoming weekend, but the ECMWF is not and went in that
direction with some chance pops. Winds may increase more on Saturday
with the tightening surface and upper gradient.

&&

.AVIATION...
(12Z TAFS)
Issued at 610 AM MDT Sun Oct 16 2022

Vast areas of rain and high elevation snow will be common through
tonight. A few thunderstorms are currently ongoing in central
areas of the state, but these should gradually retreat to the far
western and southern areas of the state by this afternoon with
more garden variety showers and areas of steady rain/snow being
the norm by late in the day. MVFR ceilings and visibilities will
become more commonplace through the day with scattered areas of
occasional IFR conditions, and areas of more persistent low
stratus and fog will be most likely along the east slopes of the
central mountain chain (and secondarily along the continental
divide) late tonight into early Monday morning. Precipitation will
start to focus over east central New Mexico by daybreak Monday
with activity gradually coming to an end in western New Mexico
through the day tomorrow.

&&

.FIRE WEATHER...
Issued at 300 AM MDT Sun Oct 16 2022

A storm system moving in from AZ will combine with a backdoor cold
front to generate widespread wetting rain and snow above about 9,500
feet. Dry weather returns Tuesday through the remainder of the week
with the next chance of precipitation forecast for late next weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  60  45  63  38 /  80  30   5   0
Dulce...........................  60  35  62  31 /  60  30  10   5
Cuba............................  55  38  53  33 /  80  50  20   5
Gallup..........................  59  39  58  32 /  90  40   0   0
El Morro........................  52  38  51  33 /  80  60   5   0
Grants..........................  53  37  53  32 /  80  60  10   0
Quemado.........................  56  37  54  34 /  90  60  10   5
Magdalena.......................  51  40  50  38 / 100  80  10   5
Datil...........................  50  37  48  34 / 100  80  10   5
Reserve.........................  62  36  63  37 /  90  40  10   5
Glenwood........................  65  42  66  44 /  80  20   5  10
Chama...........................  54  31  57  29 /  70  30  10   5
Los Alamos......................  51  39  51  35 /  80  60  30   5
Pecos...........................  50  38  50  33 /  80  70  40   5
Cerro/Questa....................  52  26  55  26 /  70  40  10   5
Red River.......................  42  27  48  23 /  70  40  20   5
Angel Fire......................  44  28  50  20 /  90  50  30   5
Taos............................  54  34  56  30 /  80  40  20   5
Mora............................  45  33  50  29 /  90  60  40   5
Espanola........................  60  42  58  30 /  80  50  30   5
Santa Fe........................  51  40  50  35 /  90  70  40   5
Santa Fe Airport................  54  38  53  34 /  90  70  40   5
Albuquerque Foothills...........  54  43  55  40 /  90  80  30   5
Albuquerque Heights.............  56  45  57  41 /  80  80  30   5
Albuquerque Valley..............  59  47  59  37 /  70  80  30   5
Albuquerque West Mesa...........  58  46  58  41 /  80  70  30   5
Belen...........................  59  47  59  41 /  90  80  20   5
Bernalillo......................  60  45  59  38 /  80  70  30   5
Bosque Farms....................  59  46  58  39 /  90  80  30   5
Corrales........................  60  45  59  39 /  80  70  30   5
Los Lunas.......................  59  48  58  40 /  90  80  20   5
Placitas........................  53  42  54  39 /  90  70  30   5
Rio Rancho......................  59  45  58  40 /  80  70  30   5
Socorro.........................  60  46  60  42 /  90  80  10   5
Sandia Park/Cedar Crest.........  48  39  49  36 /  90  80  40   5
Tijeras.........................  51  41  51  37 /  90  80  30   5
Edgewood........................  50  38  50  35 /  90  80  40   5
Moriarty/Estancia...............  51  39  51  33 /  90  80  40   5
Clines Corners..................  45  35  44  34 /  80  80  50   5
Mountainair.....................  49  38  49  35 /  90  80  30   5
Gran Quivira....................  50  38  50  35 /  90  90  30  10
Carrizozo.......................  58  43  56  40 /  90  90  30  10
Ruidoso.........................  51  38  45  35 /  90  90  50  20
Capulin.........................  49  35  54  31 /  60  30  10   0
Raton...........................  54  35  59  30 /  70  40  10   0
Springer........................  54  38  58  31 /  80  40  20   0
Las Vegas.......................  48  36  50  32 /  90  70  40   5
Clayton.........................  54  42  58  37 /  50  20  10   0
Roy.............................  51  41  51  34 /  80  50  30   5
Conchas.........................  56  46  55  37 /  80  60  40   5
Santa Rosa......................  51  44  50  38 /  90  80  50   5
Tucumcari.......................  55  46  55  38 /  70  60  30   5
Clovis..........................  54  46  54  42 /  90  80  40  10
Portales........................  57  47  55  43 /  90  80  40  10
Fort Sumner.....................  55  47  53  42 /  90  80  40  10
Roswell.........................  63  51  57  47 /  90  90  50  20
Picacho.........................  58  44  52  40 / 100  90  50  10
Elk.............................  58  40  50  37 /  90  90  40  20

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 6 PM MDT this evening for NMZ219.

&&

SHORT TERM...33
LONG TERM....99
AVIATION...52

In the hours before

Local storm report, Oct 16, 9:44 AM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
944 AM MDT SUN OCT 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0941 AM     NON-TSTM WND GST ALBUQUERQUE             35.12N 106.62W
10/16/2022  M60 MPH          BERNALILLO         NM   ASOS

&&

Nearby

High Wind Warnings in New Mexico, 2022Every high wind warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.